Alert archive / Utah / Special Weather Statements in 2021

Special Weather Statement, NWS Salt Lake City, UT

July 14, 2021Iron County, Utah

NWS Salt Lake City, UT issued this special weather statement at Jul 14, 2021, 6:49 PM MDT for Iron County, Utah. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 14, 2021, 6:49 PM MDT (00:49 UTC)
Expired
Jul 14, 2021, 7:30 PM MDT
In force
41 min
Issued by
NWS Salt Lake City, UT

County Iron County, UT

The radar

The Cedar City radar (KICX), 75 km from the middle of the area, began a volume at 00:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 00:00Z, 0.8 hours before the alert went out and 256 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 00:00Z on 2021-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 523 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 00:00Z on 2021-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
523 J/kg
Mixed-layer CIN
-274 J/kg
Mixed-layer LCL
2860 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
147 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

230 
WWUS85 KSLC 150049
SPSSLC

Special Weather Statement
National Weather Service Salt Lake City UT
649 PM MDT Wed Jul 14 2021
 
UTZ122-125-150130-
Southwest Utah UT-Southern Mountains UT-
649 PM MDT Wed Jul 14 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL BEAVER AND
NORTHWESTERN IRON COUNTIES UNTIL 730 PM MDT...

At 648 PM MDT, National Weather Service Doppler radar indicated a
strong thunderstorm 33 miles northwest of Enoch, or 34 miles
southwest of Milford...moving southeast at 35 mph.

Wind gusts up to 50 mph have been observed at Brimstone Reservoir.

Locations impacted include...
Lund.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches, take shelter in a sturdy building.

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3801 11394 3831 11355 3811 11287 3768 11327
TIME...MOT...LOC 0048Z 312DEG 32KT 3808 11351 

$$

Church

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this special weather statement went out at Jul 14, 3:54 PM MDT, 2 hours 55 minutes earlier.

Area forecast discussion, Jul 14, 3:54 PM MDT, 2 hours 55 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
354 PM MDT Wed Jul 14 2021

.SYNOPSIS...High pressure will slowly build across the region
through the remainder of the week bringing a slight warming
trend. Moisture will remain in place across central and southern
Utah during this time.

&&

.SHORT TERM (Through 12Z Saturday)...Mid level ridging remains
centered across southern NV/southeastern CA this afternoon,
maintaining a light west-northwesterly flow aloft across the
forecast area. Ample boundary layer moisture across central and
southern Utah is fueling thunderstorms capable of producing very
heavy rainfall along with hail this afternoon across south central
Utah, and these will continue to propagate southward through early
evening. Meanwhile further west, convection across western Beaver
and northwestern Iron counties is expected to grow upscale as it
propagates southward through this evening through southwestern
Utah, likely reaching the St George area mid to late evening. This
convection is expected to become outflow dominant as it grows
upscale allowing for faster forward/southward propagation, and
the better instability looks to reside along the NV border or just
west of the CWA. As such have held off on expanding the Flash
Flood Watch further west, although heavy rainfall will certainly
be possible.

The upstream ridge is forecast to slowly amplify and spread east
through the remainder of the short term. Moisture will remain in
place resulting in another round of convection capable of
producing heavy rainfall across central and southern Utah. However
overall coverage will trend downward each day, while temperature
trend slightly upward. Given the expected down-drainage storm
motions Thursday may need to consider another Flash Flood Watch
for southern and eastern valleys.

.LONG TERM (after 12Z Saturday)...The extended period will be
dominated by the ridge; initially positioned over the 4 Corners on
Saturday but will expand and move northward to over SW Wyoming by
Monday forward. This will provide mainly dry and hot conditions
across northern Utah through Monday then a slight increase in
chances Monday through Wednesday as the ridge moves farther north
and allows some southerly flow to reach into northern Utah.
Meanwhile, the south will initially just have isolated afternoon
showers and thunderstorms from lingering moisture on Saturday, but
will increase to scattered activity by Sunday and continue through
Wednesday as deeper moisture from the southeast is imported from
around the base of the ridge.

Temperatures will continue to be above normal through the period
with the highest temperatures across the north coming Sunday and
Monday at about 5-9 degrees above normal, but then some cooling due
to increased clouds will occur Tuesday and Wednesday. Across the
south temperatures will be about 1-4 degrees above normal through
the period.

.AVIATION...KSLC...Light and variable winds will become
predominantly northwest at light speeds through about 04Z. However,
there is a 20% chance of thunderstorms impacting the terminal about
00-02Z with outflow wind potential of 35-40kt. Winds will shift to
southeast after 04Z.

Rest of Utah and southwest Wyoming...Scattered showers and
thunderstorms are expected south of an east-west line near Provo
this afternoon through midnight. Locally heavy rain could reduce
visby to MVFR levels. Microburst winds to 40kts are possible with
any shower or thunderstorm. Isolated thunderstorms are possible
south between the latitudes of Ogden and Provo into early evening.
Most convection will end by midnight in all areas.

&&

.FIRE WEATHER...Monsoonal moisture will remain in place across
central and southern Utah through Thursday. This will continue to
bring showers and thunderstorms capable of producing heavy
rainfall through this evening, and again Thursday afternoon and
evening. Meanwhile, along the northern edge of this moisture,
isolated dry thunderstorms are possible across portions of
northern Utah through this evening and again Thursday. High
pressure developing to the west of the area will gradually move
east late in the week into the upcoming weekend. This will bring a
drying and slight warming trend Friday into Saturday.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Flash Flood Watch until 10 PM MDT this evening for UTZ128>131.

WY...None.
&&

Seaman/Struthwolf

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Jul 14, 4:32 AM MDT, 14 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
432 AM MDT Wed Jul 14 2021

UTZ101>131-WYZ021-151045-
Great Salt Lake Desert and Mountains-Tooele and Rush Valleys-
Eastern Box Elder County-Northern Wasatch Front-Salt Lake Valley-
Utah Valley-Cache Valley/Utah Portion-Wasatch Back-
Bear Lake and Bear River Valley-Wasatch Mountains I-80 North-
Wasatch Mountains South of I-80-Western Uinta Mountains-
Wasatch Plateau/Book Cliffs-Western Uinta Basin-
Western Millard and Juab Counties-Eastern Juab/Millard Counties-
Central Mountains-Sanpete Valley-Sevier Valley-Castle Country-
San Rafael Swell-Southwest Utah-Lower Washington County-
Zion National Park-Southern Mountains-Upper Sevier River Valleys-
Bryce Canyon Country-South Central Utah-
Capitol Reef National Park and Vicinity-Western Canyonlands-
Glen Canyon Recreation Area/Lake Powell-Southwest Wyoming-
432 AM MDT Wed Jul 14 2021

This Hazardous Weather Outlook is for portions of central Utah...
northern Utah...southern Utah...southwest Utah and southwest
Wyoming.

.DAY ONE...Today and Tonight

Showers and thunderstorms will develop once again today, with the
greatest chances across central and southern Utah this
afternoon and evening, where locally heavy rainfall may lead to
the potential for isolated flash flooding.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Additional showers and thunderstorms are in the forecast both
Thursday and Friday, although areal coverage will become gradually
less extensive during this time. Hot temperatures will again
build into Utah and southwest Wyoming this weekend with near-
record high temperatures once again possible. Monsoonal moisture
is expected to gradually expand northward by early next week
bringing renewed shower and thunderstorm chances.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information
about observed severe weather to the NWS while following all
local, state, and CDC guidelines.

For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx

In the hours before

Special weather statement, Jul 14, 5:04 PM MDT, 1 hour 45 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
504 PM MDT Wed Jul 14 2021

UTZ101-102-105-106-111-142345-
Salt Lake Valley UT-Utah Valley UT-Tooele and Rush Valleys UT-
Great Salt Lake Desert and Mountains UT-Wasatch Mountains South of I-
80 UT-
504 PM MDT Wed Jul 14 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SALT LAKE...
NORTHWESTERN UTAH AND EAST CENTRAL TOOELE COUNTIES UNTIL 545 PM
MDT...

At 503 PM MDT, National Weather Service Doppler radar indicated a
strong thunderstorm near Bingham Canyon Mine, or 9 miles southeast of
Tooele...moving east at 20 mph.

Penny size hail and wind gusts up to 45 mph will be possible.

Locations impacted include...
Sandy, West Jordan, South Jordan, Lehi, Draper, Riverton, Pleasant
Grove, Cottonwood Heights, Midvale, American Fork, Herriman, Eagle
Mountain, Lindon, Alpine, Bluffdale, Cedar Fort, Ophir, Camp
Williams, Granite and Little Cottonwood Creek Valley.

This includes Interstate 15 between mile markers 275 and 296.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches, take shelter in a sturdy building.

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4029 11226 4056 11223 4062 11178 4045 11175
      4027 11177
TIME...MOT...LOC 2303Z 273DEG 16KT 4047 11214

Church
Special weather statement, Jul 14, 5:06 PM MDT, 1 hour 43 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
506 PM MDT Wed Jul 14 2021

UTZ113-121-150000-
San Rafael Swell UT-Wasatch Plateau/Book Cliffs UT-
506 PM MDT Wed Jul 14 2021

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL EMERY COUNTY UNTIL
600 PM MDT...

At 505 PM MDT, National Weather Service Doppler radar indicated a
strong thunderstorm 20 miles southeast of Wellington, or 26 miles
southeast of Price...moving southeast at 15 mph.

Half inch hail and wind gusts up to 50 mph will be possible.

Locations impacted include...
Woodside.

This includes US Route 6 between mile markers 276 and 292.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches, take shelter in a sturdy building.

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3922 11074 3939 11059 3923 11013 3898 11040
TIME...MOT...LOC 2305Z 307DEG 15KT 3927 11058

Church
Special weather statement, Jul 14, 5:20 PM MDT, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
520 PM MDT Wed Jul 14 2021

UTZ125-127-128-150000-
South Central Utah UT-Bryce Canyon Country UT-Southern Mountains UT-
520 PM MDT Wed Jul 14 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GARFIELD AND NORTH
CENTRAL KANE COUNTIES UNTIL 600 PM MDT...

At 520 PM MDT, National Weather Service Doppler radar indicated a
strong thunderstorm near Bryce Canyon National Park, or 35 miles west
of Escalante...moving southeast at 10 mph.

Penny size hail will be possible.

Locations impacted include...
Henrieville, Bryce Canyon National Park, Tropic, Cannonville and
Rubys Inn.

This includes Utah Route 12 between mile markers 7 and 31.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches, take shelter in a sturdy building.

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3768 11238 3770 11236 3776 11216 3758 11196
      3743 11226
TIME...MOT...LOC 2320Z 324DEG 9KT 3766 11224

Church
Special weather statement, Jul 14, 5:42 PM MDT, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
542 PM MDT Wed Jul 14 2021

UTZ106-111-116-150030-
Utah Valley UT-Eastern Juab/Millard Counties UT-
Wasatch Mountains South of I-80 UT-
542 PM MDT Wed Jul 14 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN JUAB AND
SOUTHWESTERN UTAH COUNTIES UNTIL 630 PM MDT...

At 541 PM MDT, National Weather Service Doppler radar indicated a
strong thunderstorm 7 miles west of Utah Lake, or 13 miles west of
Provo...moving southeast at 25 mph.

Penny size hail and wind gusts up to 50 mph will be possible.

Locations impacted include...
Provo, Payson, Spanish Fork, Springville, Eagle Mountain, Santaquin,
Mapleton, Salem, Elk Ridge, Woodland Hills, Rocky Ridge, Benjamin,
Palmyra, Lake Shore, Spring Lake, Utah Lake, West Mountain, Elberta,
Saratoga Springs and Genola.

This includes the following highways...
 Interstate 15 between mile markers 240 and 265.
 US Route 6 between mile markers 150 and 179.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches, take shelter in a sturdy building.

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4016 11213 4032 11190 4017 11152 3999 11162
      3988 11191
TIME...MOT...LOC 2341Z 309DEG 21KT 4020 11191

Church
Special weather statement, Jul 14, 6:20 PM MDT, 29 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
620 PM MDT Wed Jul 14 2021

UTZ120-121-150100-
San Rafael Swell UT-Castle Country UT-
620 PM MDT Wed Jul 14 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN EMERY COUNTY UNTIL 700
PM MDT...

At 619 PM MDT, National Weather Service Doppler radar indicated
strong thunderstorms along a line extending from 9 miles southwest of
Green River to 13 miles southeast of Clawson...and moving southeast
at 20 mph.

Penny size hail and wind gusts up to 50 mph will be possible.

These storms will remain over mainly rural areas of southern Emery
County.

This includes the following highways...
 Interstate 70 between mile markers 112 and 158.
 US Route 6 between mile markers 294 and 300.
 Utah Route 24 between mile markers 140 and 160.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches, take shelter in a sturdy building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3871 11099 3910 11102 3905 11025 3888 11016
      3886 11017 3886 11015 3875 11009 3873 11012
      3871 11008 3869 11010 3865 11004
TIME...MOT...LOC 0019Z 332DEG 17KT 3892 11031 3898 11095

Church
Special weather statement, Jul 14, 6:49 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
649 PM MDT Wed Jul 14 2021

UTZ122-125-150130-
Southwest Utah UT-Southern Mountains UT-
649 PM MDT Wed Jul 14 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL BEAVER AND
NORTHWESTERN IRON COUNTIES UNTIL 730 PM MDT...

At 648 PM MDT, National Weather Service Doppler radar indicated a
strong thunderstorm 33 miles northwest of Enoch, or 34 miles
southwest of Milford...moving southeast at 35 mph.

Wind gusts up to 50 mph have been observed at Brimstone Reservoir.

Locations impacted include...
Lund.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches, take shelter in a sturdy building.

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3801 11394 3831 11355 3811 11287 3768 11327
TIME...MOT...LOC 0048Z 312DEG 32KT 3808 11351

Church

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 6:20 PM MDTSpecial Weather StatementSLCEmery40 min
Jul 14, 6:25 PM MDTSevere Thunderstorm WarningSLCIron, Washington50 min
Jul 14, 7:07 PM MDTFlash Flood Warning Considerable damage threatSLCKane, Washington3 hr
Jul 14, 7:53 PM MDTSevere Thunderstorm WarningSLCWashington69 min
Jul 15, 2:53 AM MDTFlash Flood WatchSLCBeaver, Emery, Garfield, Iron, Kane, Piute and 4 more25 hr
Jul 15, 4:43 PM MDTSpecial Weather StatementSLCCarbon47 min
Jul 15, 5:01 PM MDTSpecial Weather StatementSLCGarfield44 min
Jul 15, 5:03 PM MDTSpecial Weather StatementSLCTooele57 min
Jul 15, 5:29 PM MDTSpecial Weather StatementSLCWeber61 min

Nearby

Special Weather Statements in Utah, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.